Advertisement

Archive for Thursday, September 9, 2004

Study: Common antibiotic can trigger cardiac arrest

September 9, 2004

Advertisement

A widely used antibiotic long considered safe dramatically increases the risk of cardiac arrest, particularly when taken with some popular drugs for infections and high blood pressure, a huge study found.

The drug is erythromycin, which has been on the market for 50 years and is prescribed for everything from strep throat to syphilis.

The new study shows the need for continuing research on the safety of older medicines, including how they interact with newer drugs, said researcher Wayne A. Ray, a professor of preventive medicine at Vanderbilt University School of Medicine in Nashville.

Taken alone, erythromycin doubled the very low risk of sudden cardiac death among patients in the study.

In patients taking other drugs -- those that increase erythromycin's concentration in the blood -- the risk of cardiac death was more than five times greater, Ray and his colleagues found. That translates to six deaths for every 10,000 people taking erythromycin for the typical two weeks while on the other drugs.

"This is an unacceptably high risk," Ray said.

Nobody realized the magnitude of the problem before, said Dr. Muhamed Saric, a cardiologist and director of the electrocardiology laboratory at University of Medicine and Dentistry of New Jersey in Newark. "It was thought that erythromycin is a generally safe drug."

Most heart doctors knew erythromycin alone carried a slight risk because of some individual reports on patient deaths, mostly in people who took the drug intravenously. However, family doctors are less likely to know about it, Saric said.

This study, in today's New England Journal of Medicine, was the first to systematically document the risk. It focused on much more commonly used erythromycin pills -- usually sold as a generic -- along with certain medicines for infections and calcium channel blockers for high blood pressure.








Among the drugs that increase erythromycin's concentration in the blood:¢ Verapamil or diltiazem, also under brand names Verelan, Isoptin, Cardizem and Tiazac¢ The antibiotic clarithromycin, sold in Biaxin brand¢ Fluconazole, or Diflucan, for vaginal yeast infections¢ Ketoconazole (Nizoral) and itraconazole (Sporanox), antifungal drugsSource: The Associated Press

Ray said the danger seemed to come from other drugs slowing the breakdown of erythromycin, which increases its concentration. At high levels it traps salt inside resting heart muscle cells, prolonging the time until the next heartbeat starts, and sometimes triggering an abnormal, potentially fatal, rhythm.

The findings show doctors should choose an alternative antibiotic, Ray said, at least when prescribing the drugs that interact. Amoxicillin, another popular antibiotic, showed no cardiac risk.

"There are other antibiotics that provide the same antimicrobial activity without building up in the blood the way erythromycin does," Ray said.

Ray's team of doctors and nurses spent years studying detailed medical records of 4,404 Medicaid patients from Tennessee who apparently died of cardiac arrest from 1988-93. The team confirmed 1,476 cases of cardiac arrest, then studied Medicaid's records of each patient's medication use.

Only a small number of patients had taken both erythromycin and any of the antibiotics or heart drugs carrying a risk.

Still, three of them died. Statistically, it was extremely unlikely those deaths were due to chance, according to Ray and other experts.

Commenting has been disabled for this item.